West Virginia, 2004

Flash Flooding in West Virginia, September 8, 2004

September 8, 2004 · NWS LWX · 4 events in 3 counties and zones

The remnants of Hurricane Frances brought flooding to the Panhandle of West Virginia on the 8th. Several roads in Pendleton, Hampshire, and Morgan counties were under water.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The remnants of Hurricane Frances brought flooding to the Panhandle of West Virginia on the 8th. Several roads in Pendleton, Hampshire, and Morgan counties were under water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 8, 2:30 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 8, 2:30 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT WED SEP 8 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY):
...FLOOD WATCH CONTINUES ACROSS THE ENTIRE FORECAST AREA...
...TORNADO WATCH VALID THROUGH 7:00 PM FOR A PORTION OF THE
FORECAST AREA...

WATER VAPOR LOOP SHOWS DEEP LAYER MOISTURE ACROSS THE MID ATLANTIC
ASSOCIATED WITH THE REMNANTS OF FRANCES...WITH A DRY SLOT
ADVANCING NORTHWARD UP THE EAST COAST FROM THE CAROLINAS. SEVERAL
PROGRESSIVE WAVES ARE MOVING EASTWARD ACROSS THE NORTHERN ROCKIES.
ACARS 400-250MB WIND SPEED OBSERVATIONS REVEAL SPLIT FLOW ACROSS THE
WESTERN CONUS...WHILE A SOUTHWEST TO NORTHEAST ORIENTED 80-100KT JET
EXTENDS FROM THE OHIO VALLEY TO THE CANADIAN MARITIMES. 12Z SURFACE
ANALYSIS PLACES THE 1001MB REMNANT LOW OVER EASTERN TENNESSEE. ITS
WARM FRONT EXTENDED EAST ACROSS NORTH CAROLINA...WHILE TROUGHS WERE
NOTED EXTENDING NORTHEAST INTO THE SOUTHERN NEW ENGLAND COAST...AND
ACROSS THE WESTERN APPALACHIAN SLOPES.

DRYING ALOFT WILL CONTINUE OCCUR FROM SOUTH TO NORTH DURING THE
AFTERNOON AND EVENING HOURS...PROVIDING AN OPPORTUNITY FOR LIMITED
SURFACE BASED HEATING. AS A RESULT...PRECIPITATION IS BECOMING MORE
CONVECTIVELY DRIVEN (IN A BANDED STATE). A SOUTHERLY MIDLEVEL JET
ASSOCIATED WITH THE REMNANT CIRCULATION IS JUXTAPOSED WITH SURFACE
BACKED FLOW IN BETWEEN THE SURFACE WARM FRONT AND FIRST
AFOREMENTIONED TROUGH. THIS IS PROVIDING A FAVORABLE WIND FIELD AND
DECREASING STABILITY...IN A THERMODYNAMIC ENVIRONMENT FAVORABLE FOR
TORNADOES (LOW LCL HEIGHTS). THE OBSERVED 0-3KM STORM RELATIVE
HELICITY OF 433 M2/S2 ON THE 18Z IAD RAOB EMPHASIZES THE FAVORABLE
LOW LEVEL SHEAR.

CONVECTIVE CELLS WILL REMAIN HEAVY RAIN PRODUCERS (WITH AN OBSERVED
2.21 PRECIPITABLE WATER VALUE OBSERVED ON THE 18Z KIAD
RAOB)...WHILE TRAINING MAY OCCUR IN BANDS. THEREFORE...A FLOOD RISK
REMAINS ACROSS THE FORECAST AREA AND THE WATCH WILL REMAINED
UNCHANGED. THE NEXT SHIFT WILL BE ABLE TO REEVALUATE AND MAY BE ABLE
TO LOWER THE WATCH AS THE DEPTH OF THE CONVECTIVE ACTIVITY DECREASES
DURING THE LATE EVENING.

WINDS MAY BECOME A BIT GUSTY (20-25 MPH) TOMORROW AS HIGHER WINDS
JUST OFF THE SURFACE MIX DOWN.

&&

.AVIATION: CLOUD BASES WILL CONTINUE TO FLUCTUATE AROUND CONVECTIVE
ACTIVITY...BUT TREND SHOULD BE FOR BASES TO LOWER AS CONVECTIVE
ACTIVITY WANES THIS EVENING. VISIBILITIES WILL FLUCTUATE NEAR
SHOWERS AND THUNDERSTORMS. WINDS MAY GUST TOMORROW AROUND 20-25KT
MIXING HIGHER WINDS TOWARDS THE SURFACE.

&&

.MARINE: WINDS WILL BECOME SOUTHERLY AND INCREASE TO SMALL CRAFT
RANGE OVERNIGHT. THIS WILL ALSO ALLOW WATER LEVELS TO INCREASE TO
ABOUT 1-2 FEET ABOUT NORMAL (LEVELS ARE ABOUT 0.5 FEET ABOVE NORMAL
CURRENTLY). WINDS AND WAVES HIGHER NEAR THUNDERSTORMS.

&&

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
REMAINS OF TROPICAL DEPRESSION FRANCES WILL BE NORTH OF THE REGION
AND MOVING AWAY. A FEW CONVECTIVE SHOWERS MAY LINGER INTO THE EARLY
EVENING IF WE BREAK OUT WI SOME SUNSHINE DURING THE AFTERNOON AND
DESTABILIZE LOWER ATMOSPHERE. BUT WILL ONLY GO 30 POPS EARLY...WI
DECREASING POPS QUICKLY AFTER SUNSET.

THEN WEAK SFC HIGH PRESSURE BUILDS IN FROM THE WEST FRIDAY AND
SATURDAY BRINGING PARTLY CLOUDY SKIES AND NEAR SEASONAL TEMPS. A
WEAK TROUGH IS PROGGED TO MOVE THROUGH THE REGION SUNDAY. WEAK COLD
FRONT IS ASSOCIATED WITH THIS TROUGH AND SO WILL KEEP A SLT CHC OF
SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. HIGH PRESSURE FROM
CENTRAL CANADA WI BUILD IN MONDAY AND TUESDAY FOR DRY WEATHER AND
HIGHS SLIGHTLY BELOW NORMAL.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH THURSDAY FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH THURSDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH THROUGH THURSDAY FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH THURSDAY FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT FOR THE TIDAL POTOMAC AND CHESAPEAKE BAY.

&&

SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI
LONG TERM FORECASTER: ND
Hazardous weather outlook, Sep 8, 10:31 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT WED SEP 8 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091600-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1131 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
THE REMNANTS OF FRANCES WILL MOVE NORTHEAST ALONG THE WESTERN SPINE
OF THE APPALACHIANS TODAY INTO THURSDAY...AND WILL PRODUCE LOCALLY
HEAVY RAINFALL. 2 TO 4 INCHES OF RAIN ARE EXPECTED THROUGH THURSDAY
MORNING FROM THE FOOTHILLS WESTWARD. LOCALLY HIGHER TOTALS ARE
POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS AND AT HIGHER
ELEVATIONS. A FLOOD WATCH IS IN EFFECT AREA WIDE THROUGH THURSDAY.

AS THE REMNANTS OF FRANCES CONTINUES TO MOVE UP THE
APPALACHIANS...THE RISK FOR SHORT LIVED TORNADOES WILL INCREASE
ACROSS CENTRAL MARYLAND...NORTHERN AND EAST CENTRAL VIRGINIA...AND
WASHINGTON DC THIS AFTERNOON. THIS RISK INCLUDES THE ENTIRE BALTIMORE
AND WASHINGTON METRO AREA. FRANCES HAS A HISTORY OF PRODUCING SHORT
LIVED TORNADOES IN THE CAROLINAS YESTERDAY.

TIDES ALONG THE CHESAPEAKE BAY AND ITS ESTUARIES WILL INCREASE TO 1
TO 2 FEET ABOVE NORMAL TONIGHT. THIS MAY PRODUCE WATER LEVELS NEAR
BANKFULL DURING TIME OF HIGH TIDE IN LOW LYING SPOTS OF ALEXANDRIA
VIRGINIA...SIMILAR TO WHAT OCCURRED MONDAY NIGHT.

.DAY TWO THROUGH SEVEN...
IF ANY FLOODING DEVELOPS...IT MAY LINGER INTO THURSDAY. HEAVY RAIN
IS EXPECTED TO TAPER OFF THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED
THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

ROGOWSKI

In the hours before

Special weather statement, Sep 8, 11:22 AM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1222 PM EDT WED SEP 8 2004

VAZ056-081700-
SPOTSYLVANIA VA-
1222 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORM APPROACHING SPOTSYLVANIA COUNTY...

AT 1222 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15
MILES SOUTH OF GATEWOOD...MOVING NORTH AT 35 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
FREDERICKSBURG AND MASSAPONAX WILL BE AFFECTED BY THIS STORM THROUGH
100 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

MANNING
Special weather statement, Sep 8, 12:16 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
116 PM EDT WED SEP 8 2004

VAZ053-054-081815-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
116 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORM APPROACHING SOUTHERN FAIRFAX COUNTY...

AT 116 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTH OF FORT BELVOIR...MOVING NORTH NORTHWEST AT 35 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND HAS SHOWN
SIGNS OF ROTATION. THE COMMUNITIES OF
ALEXANDRIA...ANNANDALE...ARLINGTON...BURKE...FAIRFAX...FALLS
CHURCH...FORT BELVOIR...FRANCONIA...LORTON...MERRIFIELD...
SPRINGFIELD AND...BALLSTON WILL BE AFFECTED BY THIS STORM THROUGH
215 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING
FOR THE AREA.

MANNING
Local storm report, Sep 8, 1:33 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TORNADO          BEALETON                38.57N 77.76W
09/08/2004                   FAUQUIER           VA   FIRE DEPT/RESCUE

            LAW ENFORCEMENT REPORTED A TORNADO TOUCHDOWN WITH DAMAGE
            TO GREENHOUSES NEAR BEALETON.

&&

MANNING
Local storm report, Sep 8, 1:37 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          2 S WARRENTON           39.69N 77.78W
09/08/2004                   WASHINGTON         MD   EMERGENCY MNGR

            TREES DOWN

&&

AW
Local storm report, Sep 8, 1:41 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          2 S WARRENTON           38.69N 77.80W
09/08/2004                   FAUQUIER           VA   EMERGENCY MNGR

            TREES DOWN

&&

AW
Local storm report, Sep 8, 1:58 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          RIPLEY                  38.54N 77.08W
09/08/2004                   CHARLES            MD   EMERGENCY MNGR

            TREES AND WIRES DOWN - 1 1/2 MILE PATH LENGTH

&&

AW

The radar

The Sterling radar (KLWX), 165 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Pendleton

When
September 8, 3:35 PM EST to 9:30 PM EST
Where
Pendleton County, Central Portion
Reported by
EMERGENCY MANAGER
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Several side roads covered by water.

Flash Flood, Hampshire

When
September 8, 6:25 PM EST to 11:00 PM EST
Where
Hampshire County, Southeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Many roads closed throughout the county.

Flash Flood, Hampshire

When
September 8, 6:35 PM EST to 11:30 PM EST
Where
Hampshire County, Romney
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Multiple road closured due to high water.

Flash Flood, Morgan

When
September 8, 7:00 PM EST to 11:30 PM EST
Where
Morgan County, Berkeley Spgs
Reported by
AMATEUR RADIO
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Roads under water in Berkeley Springs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425279, 5425281, 5425280, 5425278.